MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE
Model Number 71677090
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Insufficient Information (4580)
Date of Event 06/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation was performed on (b)(6) 2022, the patient experienced early compression, causing the lag/comp screw kit 90/85 to begin pulling from the head of the femur.This event was treated by a revision surgery on (b)(6) 2022, in which the interstrain 10s 10mm x 18cm 130d was removed.During the removal, the trigen low profile screw 5.0mm x 30mm stripped out.Several techniques were used for the removal, including driving the screw to the far cortex, fracturing the femur.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation and the reported event could not be confirmed according to the provided photos.The clinical/medical investigation concluded that, per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Per the instructions for use for the intramedullary nail system, ¿it reveals in the preoperative planning section that correct surgical technique is essential to a successful outcome.¿ based on the information provided in the complaint, this adverse event was treated with a revision surgery two days later.According to the report, several techniques were used for the removal including driving the screw to the far cortex, fracturing the femur.Four undated, unlabeled photo images that support the removal of the devices were provided for review, one of the intertan 10s 10mm x 18cm 130d, one of the lag/comp screw kit 90/85 and two photos of the trigen low profile screw 5.0mm x 30mm.The impact to the patient beyond the reported revision could not be confirmed nor concluded due to lack of information.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this cause would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that correct surgical technique is essential to a successful outcome has been identified as preoperative planning.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used, size of device or user/procedural variance.The contribution of the devices to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d9.H3, h6: visual inspection of the device revealed that the screw of the kit is stripped.The reported event could be confirmed.The clinical/medical investigation concluded that, per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Per the instructions for use for the intramedullary nail system, ¿it reveals in the preoperative planning section that correct surgical technique is essential to a successful outcome.¿ based on the information provided in the complaint, this adverse event was treated with a revision surgery two days later.According to the report, several techniques were used for the removal including driving the screw to the far cortex, fracturing the femur.Four undated, unlabeled photo images that support the removal of the devices were provided for review, one of the intertan 10s 10mm x 18cm 130d, one of the lag/comp screw kit 90/85 and two photos of the trigen low profile screw 5.0mm x 30mm.The impact to the patient beyond the reported revision could not be confirmed nor concluded due to lack of information.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this cause would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that correct surgical technique is essential to a successful outcome has been identified as preoperative planning.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.Potential factors that contribute to the reported event include but not limited to surgical technique used, size of device or user/procedural variance.The contribution of the device to the reported incident could be corroborated as it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H3, h6, h10.

Brand Name
LAG/COMP SCREW KIT 90/85
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14974285
Report Number1020279-2022-03275
Device Sequence Number17559389
Product Code JDS
UDI-Device Identifier03596010563309
UDI-Public03596010563309
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71677090
Device Catalogue Number71677090
Device Lot Number22CM19374
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2022
Supplement Date Received by Manufacturer08/12/2022
12/02/2022
Initial Report FDA Received Date07/11/2022
Supplement Report FDA Received Date08/16/2022
12/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN 10S 10MM X 18CM 130D, LOT#:21JM06374.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown